Date: September 29, 2022
Prepared By/Contact Person: Eric Beasley, Fire Division Chief
Jose Garza, Police Chief
In recent times, recreational drug use has become more prominent in Coalinga. Whether illicitly or pharmaceutically manufactured, the use of fentanyl in the streets of Coalinga is on the rise. Coalinga Fire Department has partnered with the Coalinga Police Department to provide the citizens of Coalinga with this information to aide in the battle of illegal drug use and trafficking in our community.
Every public safety vehicle( every fire apparatus, ambulance, and patrol car) in the City is equipped with Narcan, which has the ability to counter act the effects of the drug and save lives that would otherwise be lost. All Fire and Police Personnel have taken part in additional training in the areas of the identification and treatment of opioid related overdoses.
So What is Fentanyl?
Fentanyl is a synthetic opioid that is up to 50 times stronger than heroin and 100 times stronger than
morphine. It is a major contributor to fatal and nonfatal overdoses in the U.S.
There are two types of fentanyl: pharmaceutical fentanyl and illicitly manufactured fentanyl. Both are considered synthetic opioids. Pharmaceutical fentanyl is prescribed by doctors to treat severe pain, especially after surgery and for advanced-stage cancer.
However, most recent cases of fentanyl-related overdose are linked to illicitly manufactured fentanyl, which is distributed through illegal drug markets for its heroin-like effect. It is often added to other drugs because of its extreme potency, which makes drugs cheaper, more powerful, more addictive, and more dangerous.
Illicitly manufactured fentanyl (IMF) is available on the drug market in different forms, including liquid and powder. Powdered fentanyl looks just like many other drugs. It is commonly mixed with drugs like heroin, cocaine, and methamphetamine and made into pills that are made to resemble other prescription opioids. Fentanyl-laced drugs are extremely dangerous, and many people may be unaware that their drugs are laced with fentanyl.
In its liquid form, IMF can be found in nasal sprays, eye drops, and dropped onto paper or small candies.
Common street names for IMF include:
• Jackpot Dance Fever
• Murder 8
• Tango and Cash
City of Coalinga Public Safety
Fentanyl and Overdose
Fentanyl and other synthetic opioids are the most common drugs involved in overdose deaths. Even in small doses, it can be deadly. Over 150 people die every day from overdoses related to synthetic opioids like fentanyl.
Other drugs may be laced deadly levels of fentanyl, and you wouldn’t be able to see it, taste it, or smell it. It is nearly impossible to tell if drugs have been laced with fentanyl unless you test your drugs with fentanyl test strips.
Test strips are inexpensive and typically give results within 5 minutes, which can be the difference between life or death. Even if the test is negative, take caution as test strips might not detect more potent fentanyl-like drugs, like carfentanil.
Identifying the signs of overdose can save a life. If you suspect someone has overdosed, here are some things to look for:
● “Pinpoint pupils” (small and constricted)
● Slow, weak, or no breathing
● Choking or gurgling sounds
● Limp body
● Cold and/or clammy skin
● Cyanosis (blue, especially in the lips and skin)
What do you do if someone is overdosing?
- CALL 911 IMMEDIATELY
- Give narcan (naloxone) if available
- Keep the person awake and breathing
- Turn the person on their side to keep the airway clear
- Stay with the person until emergency services arrive
Knowing what it does and how to spot it could not only save someone’s life; that life could be yours.
For more information about fentanyl and what you can do, visit http://www.cdc.gov/opioids/basics/fentanyl Stay safe, Coalinga, and have a great day on the Sunny Side of the Valley!